Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 172, NWS Jackson, MS

April 25, 20195 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 25, 2019, 3:47 AM CDT for 5 counties in Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 2019, 3:47 AM CDT (08:47 UTC)
Expired
Apr 25, 2019, 4:45 AM CDT
In force
58 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Humphreys County, MS, Issaquena County, MS, Sharkey County, MS, Washington County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 103 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 2:43 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 8.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2019-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2019-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 1:12 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 25, 1:12 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
112 AM CDT Thu Apr 25 2019

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
VFR conditions continue across the area with the exception of the
Pine Belt, which is experiencing IFR to LIFR ceilings this
morning. Expect flight categories to continue to diminish as a
line of showers and storms moves into the area from the west. Much
of the day should see sub-VFR ceilings along with rain and
thunderstorms. Some storms could be severe. Conditions will
improve this evening, with VFR ceilings likely to resume. /28/

&&

.DISCUSSION...
The 00Z Thu JAN sounding showed a cap at 800mb and local radars
were virtually free of returns over our CWA but regional radars
had convection developing over east Texas that models still depict
will move into the southwest most portions of our CWA just after
4 am. Water vapor imagery showed the circulation around a closed
low spinning over north central Texas. Surface analysis had a
rather ill-defined 1006mb low over south Texas. These features
will continue to approach our CWA tonight and move across our CWA.
This will increase our rain chances toward morning. Forecast
remains on track. /22/

Prior discussion below:

Tonight through Tomorrow night...
Warm weather will continue into the evening but there are
increasing PoPs over night. A low pressure system currently over
Texas will approach our area with an ongoing line of storms moving
in from the west after midnight. Some of these storms could
produce strong winds and locally heavy rain but our primary severe
weather threat will be with a second round of storms which will
develop by mid morning. High-Res guidance shows some slight
differences with regard to timing but the atmosphere should
support the potential for severe thunderstorms as this second
round becomes organized. Forecast MLCAPE values up to 1500 J/kg,
0-6 km shear of 40-50 kts, and helicity values of 250-300 are less
than recent events, but are adequate for damaging wind gusts and
a tornado or two especially with any bowing line segments. The
greatest threat will be in the slight risk area which is roughly
our MS counties south of I-20. Thunderstorms should exit east of
our CWA by 5-7 PM. A few showers or an isolated storm could linger
into the evening.

Friday through Wednesday...
In the wake of the system, an upper level ridge and surface high
pressure will help keep temperatures near or above normal headed
into the weekend. A slight chance of showers will accompany a
decaying front as it dips into the northern part of our area on
Saturday night into sunday morning. For the rest of the work week,
more upper level ridging will occur bringing warmer temperatures
and mostly dry weather. On the western side of the ridge there is
a chance of some return showers for Wednesday mainly across
northeast LA and southeast AK./JNE/NF/JPM

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       76  59  76  52 /  99  54   6   0
Meridian      76  60  77  51 / 100  61   9   0
Vicksburg     76  60  76  52 /  95  40   5   0
Hattiesburg   77  61  78  52 / 100  57  10   0
Natchez       76  59  76  52 /  98  33   6   0
Greenville    75  59  74  53 /  84  45   3   0
Greenwood     74  59  74  52 /  84  56   4   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Apr 24, 3:54 PM CDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
354 PM CDT Wed Apr 24 2019

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>042-044>046-252100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Leake-
Neshoba-Kemper-
354 PM CDT Wed Apr 24 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Thursday

Isolated severe thunderstorms will be possible
tomorrow through tomorrow evening. The main threat with storms
will be damaging straight line winds gusts with hail up to quarter
size.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN... Friday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday
through Thursday night.

LAZ023>025-MSZ043-047>052-252100-
Franklin LA-Catahoula-Tensas-Madison MS-Warren-Hinds-Rankin-Scott-
Newton-Lauderdale-
354 PM CDT Wed Apr 24 2019

This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Thursday

FLOODING
THREAT...Limited
TIMING...Thursday

Isolated severe thunderstorms will be possible tomorrow through
tomorrow evening. The main threat with storms will be damaging
straight line winds gusts with hail up to quarter size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Flash flooding is possible for areas mainly along and south of
the Interstate 20 corridor Thursday afternoon through late
Thursday evening. Rainfall totals could approach 1 to 3 inches,
with locally higher amounts, over short periods of time. This
could lead to localized flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday
through Thursday night.

LAZ026-MSZ053>066-072>074-252100-
Concordia-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
354 PM CDT Wed Apr 24 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Thursday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Thursday

FLOODING
THREAT...Limited
TIMING...Thursday

Severe thunderstorms capable of damaging winds up to 60 to 70mph
and quarter sized hail are possible and a tornado or two cannot
be ruled out, mainly along and south of the I-20 corridor.

(https://www.weather.gov/images/jan/graphicast/1.png)

Flash flooding is possible for areas mainly along and south of
the Interstate 20 corridor Thursday afternoon through late
Thursday evening. Rainfall totals could approach 1 to 3 inches,
with locally higher amounts, over short periods of time. This
could lead to localized flash flooding.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday
through Thursday night.

3

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 3:10 AM CDTSevere Thunderstorm WarningJANIssaquena, Washington50 min
Apr 25, 4:31 AM CDTSevere Thunderstorm WarningJANHinds, Issaquena, Warren, Yazoo59 min
Apr 25, 4:33 AM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Humphreys, Leflore42 min
Apr 25, 4:46 AM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Madison, Yazoo59 min
Apr 25, 5:14 AM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Holmes, Montgomery61 min
Apr 25, 5:29 AM CDTSevere Thunderstorm WarningJANHinds, Issaquena, Madison, Warren, Yazoo61 min
Apr 25, 6:04 AM CDTSpecial Weather StatementJANWebster56 min
Apr 25, 6:21 AM CDTSpecial Weather StatementJANMadison54 min
Apr 25, 6:48 AM CDTSevere Thunderstorm WarningJANAdams, Jefferson57 min
Apr 25, 6:56 AM CDTSpecial Weather StatementJANWarren34 min
Apr 25, 7:00 AM CDTFlash Flood WarningJANIssaquena, Sharkey, Warren, Yazoo3 hr
Apr 25, 7:23 AM CDTSevere Thunderstorm WarningJANClaiborne, Franklin, Jefferson51 min
Apr 25, 7:46 AM CDTSevere Thunderstorm WarningJANCopiah, Hinds55 min
Apr 25, 8:33 AM CDTSpecial Weather StatementJANRankin57 min
Apr 25, 8:34 AM CDTSpecial Weather StatementJANNeshoba26 min
Apr 25, 9:14 AM CDTSpecial Weather StatementJANNoxubee31 min
Apr 25, 9:22 AM CDTSpecial Weather StatementJANNewton, Scott23 min
Apr 25, 9:36 AM CDTSevere Thunderstorm WarningJANNeshoba, Newton, Scott, Smith10 min
Apr 25, 9:49 AM CDTRiver Flood WarningJANCarroll, Leflore48 hr
Apr 25, 10:19 AM CDTSpecial Weather StatementJANSmith26 min
Apr 25, 10:28 AM CDTRiver Flood WarningJANLeake7 days
Apr 25, 10:36 AM CDTSevere Thunderstorm WarningJANAdams19 min
Apr 25, 11:03 AM CDTSpecial Weather StatementJANJasper27 min
Apr 25, 2:35 AM CDTSevere Thunderstorm WarningJANMorehouse, Richland, West Carroll55 min
Apr 25, 2:42 AM CDTSevere Thunderstorm WarningJANMorehouse32 min
Apr 25, 3:36 AM CDTTornado WarningJANCatahoula, Franklin, Tensas39 min
Apr 25, 4:12 AM CDTTornado WarningJANFranklin, Madison, Tensas63 min
Apr 25, 6:09 AM CDTSevere Thunderstorm WarningJANCatahoula, Concordia, Franklin81 min
Apr 25, 8:22 AM CDTSevere Thunderstorm WarningJANConcordia24 min
Apr 25, 3:07 AM CDTSevere Thunderstorm WarningJANAshley20 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.